Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Vocal nodules detected after having hoarseness in voice, pain and swelling. Prescribed with steroid z-pack and acid reflux medication. Having ear pressure. Why?

Hello there. I am a singer/actress, as well as a teacher, so, not uncommonly, about six months ago I began experiencing repeated hoarseness, pain, swelling , and visited an ENT doctor who told me that I had developed small vocal nodules. He told me it was nothing to get extremely bent out of shape about and prescribed me a steroid Z-pack and Acid reflux medication (though I personally don t believe I suffer from it...). I continued with my teaching and then actually went on to do a three month show. It has been two months now since the show has ended and I am still experiencing symptoms, though I am not hoarse. My vocal chords literally feel like they are banging together, especially in the mid to lower ranges, and my voice tires very easily and begins producing more vocal fry as a result. So, i revisited my doctor today and he told me I need to take a couple months of moderate vocal rest. One thing he could not quite pin down was why I experience CONSISTENT fullness and pressure in my ears (especially the right one), according to my level of vocal use (when I wake up in the morning, they are clear, the more I use my voice over the day, the more ear pressure I experience). Oh, and I do not suffer from allergies. I have a few questions for you: is this ear pressure/fullness a common side effect of vocal nodules? Can you still have vocal nodules but not suffer from typical hoarseness? (my voice seems to get smaller and less flexible and I constantly feel discomfort when speaking). Also, was my extended singing and teaching possibly permanently damaging to my voice and do you think I will recover with two months of relative voice rest?
Asked On : Tue, 21 Aug 2012
Answers:  1 Views:  146
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
ENT Specialist 's  Response
Dear Brynna
Hello iam Dr Ravinder Sharma ENT surgeon. On the basis of the information provided it appears you have vocal nodule and your job as a teacher and singer is a prdisposing factor for the development of this condition. I am answering your queries pointwise

is this ear pressure/fullness a common side effect of vocal nodules?
No there is no such association. It is quite possible that you have a co existent eustachian (tube connceting ear and pharynx) tube block
Can you still have vocal nodules but not suffer from typical hoarseness? (my voice seems to get smaller and less flexible and I constantly feel discomfort when speaking). Also, was my extended singing and teaching possibly permanently damaging to my voice
Early stage of vocal nodule starts with cord oedema at the junction of anterior one third and posteior two third. At this stage it is possible to have a normal voice


do you think I will recover with two months of relative voice rest?
I would advise you for speech therapy as vocal nodule is more because of mis use of voice . Learn the right way and I have seen cases where there has been regression in vocal nodule with speech thrapy

I hope this answers your concern
Do let me know if you have any questions
with regards
Ravindewr shamm
Answered: Wed, 22 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor